Awareness of potential problems is one of the best ways to avoid complications during the administration of neuraxial anesthesia. Anticipating problems and preparing for their treatment also improves safety. For example, recognizing the risk of infection improves one’s focus on sterile technique and realizing the potential for a sudden drop in blood pressure implores one to have an IV and medications available to treat hypotension. “Know thy enemy…” is a good advice for avoiding complications.
Complications specific to the placement of a spinal, epidural, combined spinal–epidural, or a caudal block are best organized into three groups: (1) exaggerated responses to their placement; (2) problems related to the placement of the needle or catheter; and (3) drug toxicity issues.
ADVERSE OR EXAGGERATED PHYSIOLOGIC RESPONSES
A method for looking at problems associated with exaggerated physiologic responses to neuraxial anesthesia is to describe the stepwise onset of an inadvertent spinal anesthetic while attempting to place an epidural block. Local anesthetics are approximately 10 times as potent in the spinal space versus the epidural space. In addition, the dose volume is usually much greater for epidural administration. Therefore, an exaggerated response is nearly unavoidable. The complete sequence of events would proceed as follows. First, there would be a sudden and profound drop in blood pressure. This occurs because sympathetic nerve fibers are extremely sensitive to the effects of local anesthetics and the subsequent vasodilation leads to hypotension. The hypotension may be accompanied by nausea and vomiting. As the block spreads higher, the accessory muscles of respiration (sternocleidomastoid, scalene, and abdominal muscles) are affected and tidal volumes reduced. At thoracic levels T1 through T4, the function of the cardiac accelerator fibers is impaired and the heart rate falls. Combined with already profound hypotension, cardiac arrest is possible. If the block spreads higher, sensory and motor function to the upper extremities and hands become impaired (C5-T1). The patient starts to panic and becomes dyspneic. When they are no longer able to talk, the diaphragm (C3-C5) becomes paralyzed and breathing stops. If the brain is bathed in local anesthetic, unconsciousness is assured.
Besides the development of a “high spinal” from an overdose of local anesthetic, a similar situation could develop from a spinal block if hyperbaric local anesthetic is used and the patient is immediately placed in the Trendelenburg position. Although this same sequence is possible with an epidural or caudal block, it is rare. The local anesthetic dose would have to be excessive and/or the patient would have to be particularly sensitive (eg, short stature, pregnant, or elderly) for it to occur.
Now consider what would happen if there was an inadvertent intravascular injection of local anesthetic. This complication could result from either a large bolus or a prolonged intravascular infusion. First, the signs of mild systemic local anesthetic toxicity would occur, including tinnitus and circumoral numbness. If epinephrine has been included ...